Alert archive / Tennessee / Tornado Warnings in 2014
Tornado Warning 14, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jul 27, 2014, 5:11 PM EDT for Campbell County, Claiborne County, Scott County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2014, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 27, 2014, 6:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Campbell County, TN, Claiborne County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 59 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:58 PM EDT | TORNADO | 5 Se White Oak, TN | EF3 TORNADO WITH ESTIMATED WINDS BETWEEN 140 AND 150 MPH. PATH LENGTH WAS 4.65 MILES...WITH A WIDTH OF 800 YARDS. NUMEROUS TREES WERE UPROOTED AND SNAPPED ALONG THE ENTIRE PATH. STRUCTURAL DAMAGE VARIED FROM MINOR TO EXTENSIVE...WITH THE MOST SIGNIFICANT DAMAG |
| Jul 27, 6:05 PM EDT | TORNADO | 7 Se Clairfield, TN | 10 HOMES COMPLETELY DESTROYED IN SPEEDWELL ALONG OLD HWY 63. REPORTED BY EMERGENCY MANAGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:00 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1964 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
626
WFUS54 KMRX 272111
TORMRX
TNC013-025-151-272200-
/O.NEW.KMRX.TO.W.0014.140727T2111Z-140727T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN CAMPBELL COUNTY IN EASTERN TENNESSEE...
NORTHEASTERN SCOTT COUNTY IN EASTERN TENNESSEE...
NORTHWESTERN CLAIBORNE COUNTY IN EASTERN TENNESSEE...
* UNTIL 600 PM EDT
* AT 509 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
OVER DUCKRUN...OR 7 MILES EAST OF WHITLEY CITY...AND MOVING
SOUTHEAST AT 35 MPH.
IN ADDITION...THESE STORMS HAVE HAD A HISTORY OF PRODUCING HAIL OF
1 TO 3 INCHES IN DIAMETER.
* LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JELLICO...WINFIELD...INDIAN MOUNTAIN S.P....
FINCASTLE...CLAIRFIELD...ELK VALLEY...KETCHEN AND WHITE OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3659 8382 3658 8380 3643 8382 3642 8384
3644 8386 3641 8391 3640 8390 3639 8393
3640 8395 3638 8396 3639 8432 3659 8445
TIME...MOT...LOC 2109Z 299DEG 27KT 3671 8435
$$
TG1 follow-up statement
789
WWUS54 KMRX 272132
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT SUN JUL 27 2014
TNC151-272139-
/O.CAN.KMRX.TO.W.0014.000000T0000Z-140727T2200Z/
SCOTT TN-
532 PM EDT SUN JUL 27 2014
...THE TORNADO WARNING FOR NORTHEASTERN SCOTT COUNTY IS CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3658 8380 3643 8382 3642 8383 3644 8386
3640 8391 3640 8395 3638 8396 3639 8432
3643 8435 3646 8436 3651 8433 3651 8428
3652 8425 3659 8426
TIME...MOT...LOC 2129Z 299DEG 27KT 3662 8418
$$
TNC013-025-272200-
/O.CON.KMRX.TO.W.0014.000000T0000Z-140727T2200Z/
CAMPBELL TN-CLAIBORNE TN-
532 PM EDT SUN JUL 27 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR NORTHERN
CAMPBELL AND NORTHWESTERN CLAIBORNE COUNTIES...
AT 529 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED OVER
AYERS...OR 7 MILES SOUTH OF WILLIAMSBURG...MOVING SOUTHEAST AT 35
MPH. HAIL UP TO 3 INCHES IN DIAMETER IS LIKELY TO OCCUR WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JELLICO...INDIAN MOUNTAIN S.P....FINCASTLE...
CLAIRFIELD...ELK VALLEY AND WHITE OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3658 8380 3643 8382 3642 8383 3644 8386
3640 8391 3640 8395 3638 8396 3639 8432
3643 8435 3646 8436 3651 8433 3651 8428
3652 8425 3659 8426
TIME...MOT...LOC 2129Z 299DEG 27KT 3662 8418
$$
TGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:42 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 27, 2:42 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 242 PM EDT SUN JUL 27 2014 .SHORT TERM...(TONIGHT THROUGH TUESDAY)...MAIN FOCUS THIS AFTERNOON IS ON THE CLUSTER OF SUPERCELL STORMS TRACKING SE OUT OF ERN KY. SEEING SOME ROTATIONS AT TIMES...AND THESE STORMS MAY MOVE NEAR AN OUTFLOW BOUNDARY FROM EARLIER STORMS. THE BOUNDARY MAY JUST BE DUE TO DIFFERENTIAL HEATING...SINCE REMNANTS OF LATE NIGHT STORMS KEPT CLOUDS OVER SW VA AND EXTREME NE TN TODAY. RAP MODEL AND HRR DATA GENERALLY AGREE WITH NAM/GFS SOLUTIONS IN THIS CONVECTION AFFECTING NRN AREAS INTO EARLY EVENING. KEPT AT LEAST SCATTERED CONVECTION GOING BEYOND MIDNIGHT SINCE THE COLD FRONT HAS TO DROP THROUGH THE REGION OVERNIGHT. FRONTAL PASSAGE OCCURS EARLY MONDAY...SO COOLER TEMPS ARE ON THE WAY. HOWEVER...NW FLOW ALOFT DOES HINT AT SOME PASSING WEAK CONVECTION AND VERY LIGHT RAINFALL IN A FEW AREAS THROUGH TUESDAY. THIS WAS PRETTY MUCH ALREADY IN THE GRIDS...SO I KEPT FOR NOW. FOR TEMPS...GFS MOS LOOKED GOOD FOR MOST PERIODS...OR A BLEND WITH NAM MOS. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...THE FORECAST AREA SHOULD CONTINUE TO ENJOY A BREAK IN THE PRECIPITATION TUESDAY NIGHT THROUGH MUCH OF THURSDAY AS DRIER NORTHWEST FLOW REMAINS IN PLACE. MOISTURE WILL VERY SLOWLY RETURN TO THE SOUTHERN APPALACHIAN REGION LATER THURSDAY INTO FRIDAY AS THE EASTERN U.S. UPPER TROUGH STRENGTHENS. SHORT WAVE FEATURES WILL BE ROTATING THROUGH THE BASE OF THE EASTERN TROUGH ENHANCING PROBABILITY OF PRECIPITATION IN THE FORM OF SHOWERS WITH THUNDER MORE LIKELY DURING THE DAYTIME HOURS WITH SUFFICIENTLY WARM SURFACE THROUGH LOW LEVEL TEMPERATURES OVERLAIN BY CHILLY UPPER LEVEL AIR UNDER THE INFLUENCE OF THE UPPER TROUGH. PERHAPS BEST CHANCE OF RAIN WOULD BE FRIDAY INTO SATURDAY WITH A SLIGHT DECREASE IN PROBABILITY BY SUNDAY AS THE OFFENDING TROUGH WEAKENS A BIT. GUIDANCE TEMPERATURES ARE GETTING A LITTLE BETTER BUT STILL HAD TO UNDERCUT BY SEVERAL DEGREES IN THE COOL PATTERN IN STORE THIS WEEK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 85 64 83 / 40 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 82 61 80 / 60 20 10 10 OAK RIDGE, TN 70 82 60 80 / 60 10 10 10 TRI CITIES AIRPORT, TN 66 79 57 77 / 60 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUL 27 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-281000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN- JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN- UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON- NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT- RUSSELL-WASHINGTON- 500 AM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT...ALONG WITH ITS ASSOCIATED STRONG WIND FIELD... WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING NUMEROUS STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL UP TO GOLFBALL SIZE...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Jul 27, 3:55 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E1.75 INCH SCOTT TN PUBLIC
&&Local storm report, Jul 27, 4:44 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 SW JELLICO 36.54N 84.18W
07/27/2014 E1.75 INCH CAMPBELL TN 911 CALL CENTER
&&Local storm report, Jul 27, 4:55 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E2.75 INCH SCOTT TN PUBLIC
&&Local storm report, Jul 27, 5:04 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E1.75 INCH LEE VA 911 CALL CENTER
&&Local storm report, Jul 27, 5:10 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL DRYDEN 36.78N 82.94W
07/27/2014 E1.75 INCH LEE VA PUBLIC
&&Local storm report, Jul 27, 5:11 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E1.75 INCH SCOTT TN PUBLIC
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E2.75 INCH SCOTT TN PUBLIC
0400 PM HAIL 4 SW JELLICO 36.54N 84.18W
07/27/2014 E1.75 INCH CAMPBELL TN 911 CALL CENTER
0454 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E1.75 INCH LEE VA 911 CALL CENTER
0500 PM HAIL DRYDEN 36.78N 82.94W
07/27/2014 E1.75 INCH LEE VA PUBLIC
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:23 PM EDT | Tornado Warning | MRX | Campbell, Scott | 37 min |
| Jul 27, 3:57 PM EDT | Tornado Warning | MRX | Campbell, Union | 33 min |
| Jul 27, 5:25 PM EDT | Tornado Warning | MRX | Greene, Hawkins, Sullivan, Washington | 50 min |
| Jul 27, 5:40 PM EDT | Tornado Warning | MRX | Scott | 50 min |
| Jul 27, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 55 min |
| Jul 27, 5:56 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Grainger, Union | 49 min |
| Jul 27, 6:03 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 57 min |
| Jul 27, 6:26 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Scott | 49 min |
| Jul 27, 6:36 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Grainger, Scott, Union | 114 min |
| Jul 27, 6:39 PM EDT | Tornado Warning | MRX | Cocke, Grainger, Hamblen, Jefferson | 51 min |
| Jul 27, 6:39 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan | 51 min |
| Jul 27, 6:51 PM EDT | Tornado Warning | MRX | Anderson, Loudon, Morgan, Roane, Scott | 54 min |
| Jul 27, 7:07 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Grainger, Jefferson, Knox, Union | 53 min |
| Jul 27, 7:09 PM EDT | Tornado Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 51 min |
| Jul 27, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 33 min |
| Jul 27, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Knox, Sevier | 58 min |
| Jul 27, 7:39 PM EDT | Tornado Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 51 min |
| Jul 27, 7:40 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Claiborne, Cocke, Grainger, Greene and 9 more | 110 min |
| Jul 27, 7:52 PM EDT | Tornado Warning | MRX | Blount, Knox, Sevier | 23 min |
Nearby
Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.